Alert archive / California / Wind Advisories in 2022
Wind Advisory 12, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this wind advisory at Oct 21, 2022, 7:21 PM PDT for 5 counties in California. It took effect at Oct 22, 2022, 11:00 AM PDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Oct 21, 2022, 7:21 PM PDT (02:21 UTC)
- In effect from
- Oct 22, 2022, 11:00 AM PDT
- Expired
- Oct 22, 2022, 9:00 PM PDT
- In force
- 10 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA
The radar
The San Francisco radar (KMUX), 47 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 2.4 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1439 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- -33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
041 WWUS76 KMTR 220221 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 721 PM PDT Fri Oct 21 2022 CAZ505-509-530-221300- /O.NEW.KMTR.WI.Y.0012.221022T1800Z-221023T0400Z/ Coastal North Bay...Including Point Reyes National Seashore- San Francisco Peninsula Coast- Southern Monterey Bay and Big Sur Coast- 721 PM PDT Fri Oct 21 2022 ...WIND ADVISORY IN EFFECT FROM 11 AM TO 9 PM PDT SATURDAY... * WHAT...Northwest winds 25 to 35 mph with gusts 40 to 45 mph expected. * WHERE...Coastal North Bay, Including Point Reyes National Seashore, San Francisco Peninsula Coast and Southern Monterey Bay and Big Sur Coast. * WHEN...From 11 AM to 9 PM PDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Conditions will be very windy at the beach. * ADDITIONAL DETAILS...Increasing northwest winds on Saturday will bring gusty conditions to coastal areas. Winds will be breezy Saturday morning, then are forecast to strengthen first along the North Bay coastline by late Saturday morning. Winds along the San Francisco Peninsula and southward through the Big Sur coastline will strengthen around early afternoon. Only exception is for Northern Monterey Bay (including Santa Cruz and Watsonville) which will be shielded from the strengthening northwest flow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Watch for debris on roadways such as downed branches or loose objects. && $$ For more information from the National Weather Service visit https://weather.gov/mtr
4 follow-up statements
431 WWUS76 KMTR 221010 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 310 AM PDT Sat Oct 22 2022 CAZ505-509-530-221815- /O.CON.KMTR.WI.Y.0012.221022T1800Z-221023T0400Z/ Coastal North Bay...Including Point Reyes National Seashore- San Francisco Peninsula Coast- Southern Monterey Bay and Big Sur Coast- 310 AM PDT Sat Oct 22 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 9 PM PDT THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Coastal North Bay, Including Point Reyes National Seashore, San Francisco Peninsula Coast and Southern Monterey Bay and Big Sur Coast. * WHEN...From 11 AM this morning to 9 PM PDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Conditions will be very windy at the beach. * ADDITIONAL DETAILS...Increasing northwest winds on Saturday will bring gusty conditions to coastal areas. Winds will be breezy Saturday morning, then are forecast to strengthen first along the North Bay coastline by late Saturday morning. Winds along the San Francisco Peninsula and southward through the Big Sur coastline will strengthen around early afternoon. Only exception is for Northern Monterey Bay (including Santa Cruz and Watsonville) which will be shielded from the strengthening northwest flow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/mtr
895 WWUS76 KMTR 221619 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 919 AM PDT Sat Oct 22 2022 CAZ505-509-530-230400- /O.CON.KMTR.WI.Y.0012.221022T1800Z-221023T0400Z/ Coastal North Bay...Including Point Reyes National Seashore- San Francisco Peninsula Coast- Southern Monterey Bay and Big Sur Coast- 919 AM PDT Sat Oct 22 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Coastal North Bay, Including Point Reyes National Seashore, San Francisco Peninsula Coast and Southern Monterey Bay and Big Sur Coast. * WHEN...From 11 AM this morning to 9 PM PDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Conditions will be very windy at the beach. * ADDITIONAL DETAILS...Increasing northwest winds today will bring gusty conditions to coastal areas. Winds will be breezy this morning, then are forecast to strengthen first along the North Bay coastline by late morning. Winds along the San Francisco Peninsula and southward through the Big Sur coastline will strengthen around early afternoon. Only exception is for Northern Monterey Bay (including Santa Cruz and Watsonville) which will be shielded from the strengthening northwest flow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/mtr
231 WWUS76 KMTR 221625 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 925 AM PDT Sat Oct 22 2022 CAZ505-509-530-230400- /O.CON.KMTR.WI.Y.0012.221022T1800Z-221023T0400Z/ Coastal North Bay...Including Point Reyes National Seashore- San Francisco Peninsula Coast- Southern Monterey Bay and Big Sur Coast- 925 AM PDT Sat Oct 22 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TODAY TO 9 PM PDT THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Coastal North Bay, Including Point Reyes National Seashore, San Francisco Peninsula Coast and Southern Monterey Bay and Big Sur Coast. * WHEN...From 11 AM this morning to 9 PM PDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Conditions will be very windy at the beach. * ADDITIONAL DETAILS...Increasing northwest winds today will bring gusty conditions to coastal areas. Winds will be breezy this morning, then are forecast to strengthen first along the North Bay coastline by late morning. Winds along the San Francisco Peninsula and southward through the Big Sur coastline will strengthen around early afternoon. Only exception is for Northern Monterey Bay (including Santa Cruz and Watsonville) which will be shielded from the strengthening northwest flow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/mtr
027 WWUS76 KMTR 230353 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 853 PM PDT Sat Oct 22 2022 CAZ505-509-530-230500- /O.EXP.KMTR.WI.Y.0012.000000T0000Z-221023T0400Z/ Coastal North Bay...Including Point Reyes National Seashore- San Francisco Peninsula Coast- Southern Monterey Bay and Big Sur Coast- 853 PM PDT Sat Oct 22 2022 ...WIND ADVISORY WILL EXPIRE AT 9 PM PDT THIS EVENING... Although winds remain breezy along the coast, the wind gust speeds are on the decline and falling below advisory criteria. Thus, the Wind Advisory will be allowed to expire. $$ For more information from the National Weather Service visit https://weather.gov/mtr
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this wind advisory went out at Oct 21, 6:10 PM PDT, 1 hour 11 minutes earlier.
Area forecast discussion, Oct 21, 6:10 PM PDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
610 PM PDT Fri Oct 21 2022
.SYNOPSIS...A deepening marine layer through today will precede a
fairly quick moving cold front arriving from the northwest tonight
and early Saturday morning. This front may bring light drizzle or
a very light rain to the coastal hills and mountains tonight. The
front will also bring an increase in wind especially over the
coastal waters, but with land overlap as well across coastal
Sonoma County and Marin County tonight. Breezy to gusty west to
northwest winds Saturday across the Bay Area and north Central
Coast. Much chillier through the weekend and early next week
especially regarding night-time and morning temperatures. Another
cold frontal passage is forecast Tuesday next week.
&&
...Gusty Winds This Weekend...
.DISCUSSION...as of 1:49 PM PDT Friday...24 hour trends show
cooling, in some cases strong (double digit) cooling, continuing
early this afternoon. A stationary and weak surface trough is
located within the marine layer along the immediate coast of the
Bay Area. The back edge of clearing over the outer coastal waters
has only advanced southeastward 20 miles to 30 miles since daybreak.
Much more moist air, with precipitable water values ~ 1.1" (between
the 90th percentile and max moving average for the time of year when
it reaches Oakland early Saturday) and relatively milder air along
and ahead of the cold front to our northwest will gradually merge
with marine layer stratus currently along our coast. Even in the
near term it's very difficult to say how the merging will take
place i.e. if the wedge of drying seen on satellite will or won't
erode any of the stratus. Otherwise the marine layer has deepened
to 2,100 feet at Bodega Bay and has temporarily decreased to 1,400
feet at Fort Ord. Overall the marine layer should continue to
deepen, rapidly deepening this evening and overnight as cold air
advection strengthens over our cwa. Sufficient cooling will fully
erode the marine layer temperature inversion early Saturday
morning.
North to northwest winds will increase through tonight mainly at
the immediate coast and especially over the coastal waters. Winds
will likely stay below advisory criteria over land; it'll be
breezy to gusty with northwest wind gusts to 30 to 40 mph in the
hills/mtns, with light winds in the valleys. Assuming coastal
stratus holds together through peak diurnal surface warming and
mixing this afternoon and merges with the incoming moist air to
our northwest then light drizzle will probably develop at the
coast tonight. The NBM is dry, adjusted grids for patchy light
drizzle at the coast late tonight and early Saturday morning per
WRF-ARW, GFS and ECMWF output.
Otherwise periodic breezy to gusty northwest winds tonight and
Saturday, as mentioned mainly at elevation along the coast and
over the coastal waters. Similarly breezy to gusty winds over the
weekend with a focus again Saturday during the day (more widespread
winds), and again Sunday night into early Monday. Based on fuels,
winds, humidities current thinking is a fire weather watch is not
needed for the weekend. A long wave trough sets up over the west
this weekend through next week, expect cooler temperatures
especially at night and during the morning, coldest over the
inland valleys.
&&
.AVIATION...As of 06:05 PM Friday...For the 00Z TAFs. High clouds
are currently making their way into the Bay Area ahead of a cold
front that currently resides over CA/OR border and is moving
southward. Frontal passage is expected around 12z for the North
Bay and by 16z will be out of our area and moving towards SoCal.
The FROPA timing has made for a tricky cig forecast. KMRY and
KSNS already under MVFR-IFR cigs. After 08z, terminals south of
the North Bay will likely see MVFR-IFR cigs. There is a slight
chance that KSFO/KOAK could see a brief intrusion of stratus
around 03-04z today, but confidence is low as dry air is
anticipated to move through around that time as well. Will
continue to monitor closely.
Winds are currently onshore with NW winds around 8 to 15 knots.
Potential for LLWS for North Bay terminals overnight with winds
around 35 knots possible at 1000 feet AGL. Winds anticipated to
turn slightly south (WSW) around 03-07z but will veer back to the
W/NW after 08z. By Saturday early afternoon, NW winds expected to
increase and our area will be fairly breezy with gusts up to
20-25 knots possible at most terminals. Locally breezier
conditions for coastal terminals such as KSFO, which could gust up
to 35 knots. Once cold front fully passes in the late morning
Saturday, clear skies will prevail.
Vicinity of SFO...VFR currently with increasing high clouds
around 15000 to 20000 feet. Highest chance for cig development is
after 08z tonight with borderline MVFR-IFR cigs. There is a slight
chance that KSFO/KOAK could see a brief intrusion of stratus
around 03-04z today, but confidence is low as dry air is
anticipated to move through around that time as well. Northwest winds
will increase beginning tonight. Strong gusts will start tomorrow
after 16z with peak gusts (up to 35 knots) occurring around 21z.
KSFO Bridge Approach...Similar to SFO.
Monterey Bay...MVFR-IFR cigs currently with IFR cigs likely to
persist through the night into the morning. Light drizzle is also
likely later tonight into the early morning as cold front
approaches. Expect gusty winds beginning late morning Saturday, at
both KSNS and KMRY, with KSNS possibly having higher winds near
25 knots due to the valley influence.
&&
.MARINE...as of 02:58 PM PDT Friday...Strong northwest winds will
continue to spread south and continue to increase ahead of an
incoming cold front. Strongest winds will occur Saturday afternoon
in the post- frontal environment and will last through Sunday
afternoon where gale force conditions will occur across a majority
of the waters. Gale-force winds will result in dangerous seas and
as such, inexperienced mariners should not be on the waters this
weekend. As a result of strong, persistent winds, sea state will
become hazardous with wind wave heights up to 15 feet possible. In
addition, a northwest swell of 11 to 12 seconds persists in the
background.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tday...SCA...SF Bay
SCA...Mry Bay
SCA...Pt Arena to Pt Reyes 0-10 nm until 3 AM
SCA...Pt Arena to Pigeon Pt 10-60 nm until 3 AM
GLW...Pt Arena to Pt Reyes 0-10 nm
GLW...Pt Reyes to Pigeon Pt 0-10 nm
GLW...Pigeon Pt to Pt Pinos 0-10 nm
GLW...Pt Pinos to Pt Piedras Blancas 0-10 nm
SCA...Pt Reyes to Pigeon Pt 0-10 nm until 3 AM
SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm until 3 AM
GLW...Pt Arena to Pigeon Pt 10-60 nm
GLW...Pigeon Pt to Pt Piedras Blancas 10-60 nm
&&
PUBLIC FORECAST: Canepa
AVIATION: McCorkle
MARINE: McCorkle
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaNearby
Wind Advisories in California, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.